A study of patients with ankylosing spondylitis, rheumatoid arthritis, and psoriatic arthritis who switched from Remicade (infliximab) therapy to a biosimilar, sold as Remsima or Inflectra (CT-P13), showed that 24% of patients stopped taking the therapy within six months for reasons that appear unrelated to the therapy’s health benefits.
The study titled, “Subjective Complaints as Main Reason for Biosimilar Discontinuation after Open Label Transitioning from Originator to Biosimilar Infliximab,” was published in the journal Arthritis & Rheumatology.
Biosimilars are biological drugs that are equivalent to the originally approved therapy. The U.S. Food and Drug Administration (FDA) approved CT-P13 in 2016 for most of the same indications as Remicade, including ankylosing spondylitis.
The study included 192 patients with ankylosing spondylitis, rheumatoid arthritis, and psoriatic arthritis. Results showed that almost a quarter of the patients stopped taking CT-P13 within six months after a switch in treatment, mainly due to subjective health complaints.
Of the patients who discontinued CT-P13 treatment, 37 restarted Remicade, while the remaining patients switched to another biologic drug (7 patients) or continued biologic-free (3 patients).
Researchers looked at the Bath Ankylosing Spondylitis Disease Activity Index (BASDAI), a questionnaire filled out by patients about symptoms they experience while on a specific medication. It is used to assess the response to a given therapy.
The team found that the BASDAI scores increased by an average of 0.5 points (on a scale of 10) just prior to stopping CT-P13 therapy, suggesting an increase in disease activity. In contrast, blood tests showed that C-reactive protein (CRP), a measure of immune reactivity, and reactions to infliximab therapy had not changed.
In patients with arthritis, DAS28-CRP, an assessment of disease severity, and global disease activity increased compared with scores before CT-P13 therapy discontinuation.
Also, patients who had received Remicade at shorter intervals (shorter times between Remicade infusions) were more likely to discontinue CT-P13.
The most frequently reported adverse events were joint pain, fatigue, itching, and muscle pain.
The team believes that a possible explanation for the high discontinuation rate for CT-P13 might be the fact that both clinicians and patients are aware of the change in medication, and they might have negative expectations about transitioning to a biosimilar therapy.
Also, researchers did not exclude the possibility that some symptoms experienced were wrongfully attributed to treatment with CT-P13.
“In our cohort, a quarter of patients discontinued CT-P13 during six months follow-up, mainly due to an increase in subjective tender joint count and patients’ global disease activity and/or subjective AEs [adverse events], possibly explained by nocebo [a sort of negative placebo effect] and/or incorrect causal attribution effects,” the team wrote in their report.
Lieke Tweehuysen, of Sint Maartenskliniek in the Netherlands, the study’s lead author, said in a press release that “communication between clinicians and patients seems to be the determining factor of the success of transitioning to a biosimilar in daily practice.”